Butalbital, Acetaminophen, Caffeine, And Codeine (Oral Route)
Description and Brand Names
Drug information provided by: IBM Micromedex
US Brand Name
- Fioricet with Codeine
- Phrenilin with Caffeine and Codeine
Butalbital, acetaminophen, caffeine, and codeine combination is used to relieve symptoms of tension (or muscle contraction) headaches. Extended and repeated use of this product is not recommended.
Butalbital belongs to the group of medicines called barbiturates. They act in the central nervous system (CNS) to produce their effects.
Acetaminophen is used to relieve pain and reduce fever in patients. It does not become habit-forming when taken for a long time. But acetaminophen may cause other unwanted effects when taken in large doses, including serious liver damage. Although rare, use of acetaminophen has been reported to lead to liver transplantation and death, usually at high doses and when multiple acetaminophen-containing products have been used.
Caffeine is a CNS stimulant that is used with pain relievers to increase their effect. It has also been used for migraine headaches. Codeine belongs to the group of medicine called narcotic analgesics (pain medicines). It acts on the central nervous system (CNS) to relieve pain.
When butalbital or codeine is used for a long time or in large doses, it may become habit-forming, causing mental or physical dependence. However, people who have continuing pain should not let the fear of dependence keep them from using narcotics to relieve their pain. Mental dependence (addiction) is not likely to occur when narcotics or barbiturates are used for this purpose. Physical dependence may lead to withdrawal side effects when you suddenly stop taking the medicine. In patients who get headaches, the first symptom of withdrawal may be new (rebound) headaches.
This medicine is available only under a restricted distribution program called the Opioid Analgesic REMS (Risk Evaluation and Mitigation Strategy) program.
This product is available in the following dosage forms:
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:
Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
Appropriate studies have not been performed on the relationship of age to the effects of butalbital, acetaminophen, caffeine, and codeine combination in the pediatric population. It should not be used in children younger than 12 years of age. Safety and efficacy have not been established.
This medicine should not be used to relieve pain after surgery removal of tonsils or adenoids in any children. Severe breathing problems and deaths have been reported in some children who received codeine after tonsil or adenoid surgery.
Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of butalbital, acetaminophen, caffeine, and codeine combination in the elderly. However, elderly patients are more likely to have age-related liver, kidney, heart, or lung problems, which may require caution and an adjustment in the dose for patients receiving this medicine.
Studies in women breastfeeding have demonstrated harmful infant effects. An alternative to this medication should be prescribed or you should stop breastfeeding while using this medicine.
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.
- Methylene Blue
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Calcium Oxybate
- Chloral Hydrate
- Doxorubicin Hydrochloride Liposome
- Eslicarbazepine Acetate
- Gabapentin Enacarbil
- Iobenguane I 131
- Magnesium Oxybate
- Morphine Sulfate Liposome
- Nitrous Oxide
- Opium Alkaloids
- Peginterferon Alfa-2b
- Pneumococcal 13-Valent Vaccine, Diphtheria Conjugate
- Potassium Oxybate
- Sodium Oxybate
- St John’s Wort
- Tolonium Chloride
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Other Medical Problems
The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:
- Addison’s disease (an adrenal problem) or
- Alcohol abuse, or history of or
- Brain problems (eg, tumor, increased intracranial pressure) or
- Breathing or lung problems (eg, COPD, hypercapnia, hypoxia, sleep apnea) or
- Cor pulmonale (serious heart condition) or
- Depression, or history of or
- Drug abuse or dependence, or history of or
- Enlarged prostate or
- Head injury, history of or
- Hypothyroidism (underactive thyroid) or
- Obesity (overweight) or
- Trouble urinating or
- Weakened physical condition—Use with caution. May increase risk for more serious side effects.
- Gallbladder problems or
- Hypotension (low blood pressure) or
- Pancreatitis (swelling of the pancreas) or
- Seizures, or history of—Use with caution. May make these conditions worse.
- Kidney disease or
- Liver disease—Use with caution. The effects may be increased because of slower removal of the medicine from the body.
- Lung or breathing problems (eg, asthma, respiratory depression), severe or
- Porphyria (enzyme problem) or
- Stomach or bowel blockage (including paralytic ileus) or
- Surgery (eg, nasopharyngeal tonsils, tonsils)—Should not be used in patients with these conditions.
Take this medicine only as directed by your doctor. Do not take more of it, do not take it more often, and do not take it for a longer time than your doctor ordered. If too much of this medicine is taken for a long time, it may become habit-forming and cause mental or physical dependence. Also, large amounts of acetaminophen may cause liver damage if taken for a long time.
It is very important that you understand the rules of the Opioid Analgesic REMS program to prevent addiction, abuse, and misuse of butalbital, acetaminophen, caffeine, and codeine combination. This medicine should also come with a Medication Guide. Read and follow these instructions carefully. Read it again each time you refill your prescription in case there is new information. Ask your doctor if you have any questions.
Carefully check the labels of all other medicines you are using, because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours), as this may increase the risk for serious liver problems.
Do not eat grapefruit or drink grapefruit juice while you are using this medicine.
This medicine will relieve a headache best if you take it as soon as the headache begins. If you get warning signs of a migraine, take this medicine as soon as you are sure that the migraine is coming. This may even stop the headache pain from occurring. Lying down in a quiet, dark room for a while after taking the medicine also helps to relieve headaches.
People who get a lot of headaches may need to take a different medicine to help prevent headaches. It is important that you follow your doctor’s directions about taking other medicines, even if your headaches continue to occur. Headache-preventing medicines may take several weeks to start working. Even after they do start working, your headaches may not go away completely. However, your headaches should occur less often, and they should be less severe and easier to relieve than before. This will reduce the amount of headache relievers that you need. If you do not notice any improvement after several weeks of headache-preventing treatment, check with your doctor.
The dose of this medicine will be different for different patients. Follow your doctor’s orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
- For oral dosage form (capsules):
- For tension headaches:
- Adults—1 or 2 capsules every 4 hours as needed. However, the dose is usually not more than 6 capsules per day. Do not exceed 4 grams (4000 milligrams) of acetaminophen (Tylenol®) per day.
- Children 12 years of age and older—Use and dose must be determined by your doctor.
- Children younger than 12 years of age—Should not be used in these patients.
- For tension headaches:
If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.
Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.
Keep out of the reach of children.
Do not keep outdated medicine or medicine no longer needed.
Ask your healthcare professional how you should dispose of any medicine you do not use.
Drop off any unused narcotic medicine at a drug take-back location right away. If you do not have a drug take-back location near you, flush any unused narcotic medicine down the toilet. Check your local drug store and clinics for take-back locations. You can also check the DEA web site for locations. Here is the link to the FDA safe disposal of medicines website: www.fda.gov/drugs/resourcesforyou/consumers/buyingusingmedicinesafely/ensuringsafeuseofmedicine/safedisposalofmedicines/ucm186187.htm .
It is very important that your doctor check your progress while you are using this medicine, especially within the first 24 to 72 hours of treatment. This will allow your doctor to see if the medicine is working properly and to decide if you should continue to take it. Blood and urine tests may be needed to check for unwanted effects.
Do not use this medicine if you are using or have used an MAO inhibitor (MAOI) such as isocarboxazid [Marplan®], linezolid [Zyvox®], phenelzine [Nardil®], selegiline [Eldepryl®], tranylcypromine [Parnate®]) within the past 14 days.
If you think you or someone else may have taken an overdose of this medicine, get emergency help at once. Signs of an overdose include: dark urine, difficult or troubled breathing, irregular, fast or slow, or shallow breathing, nausea or vomiting, pain in the upper stomach, pale or blue lips, fingernails, or skin, pinpoint pupils of the eyes, or yellow eyes or skin.
This medicine may cause sleep-related breathing problems (eg, sleep apnea, sleep-related hypoxemia). Your doctor may decrease your dose if you have sleep apnea (stop breathing for short periods during sleep) while using this medicine.
This medicine will add to the effects of alcohol and other CNS depressants (medicines that can make you drowsy or less alert). Some examples of CNS depressants are antihistamines or medicine for allergies or colds, sedatives, tranquilizers, or sleeping medicine, other prescription pain medicine or narcotics, medicine for seizures or barbiturates, muscle relaxants, or anesthetics, including some dental anesthetics. Also, there may be a greater risk of liver damage if you drink 3 or more alcoholic beverages while you are taking acetaminophen. Do not drink alcoholic beverages, and check with your doctor before taking any of these medicines while you are using this medicine.
Dizziness, lightheadedness, or fainting may occur when you get up suddenly from a lying or sitting position. Getting up slowly may help. Also, lying down for a while may relieve dizziness or lightheadedness. If this problem continues or gets worse, check with your doctor right away.
This medicine may make you dizzy, drowsy, confused, or disoriented. Do not drive or do anything else that could be dangerous until you know how this medicine affects you.
Check with your doctor right away if you have pain or tenderness in the upper stomach, pale stools, dark urine, loss of appetite, nausea, vomiting, or yellow eyes or skin. These could be symptoms of a serious liver problem.
This medicine may cause serious allergic reactions, including anaphylaxis or certain skin conditions (eg, Stevens-Johnson syndrome). These reactions can be life-threatening and require immediate medical attention. Call your doctor right away if you have a rash, itching, blistering, peeling, or loosening of the skin, fever or chills, trouble breathing or swallowing, or any swelling of your hands, face, mouth, or throat while you are using this medicine.
Check the labels of all nonprescription (over-the-counter [OTC]) or prescription medicines you now take. If any contain a barbiturate, acetaminophen, caffeine, or codeine, check with your doctor. Taking them together with this medicine may cause an overdose.
Using this medicine while you are pregnant may cause serious unwanted effects, including neonatal withdrawal syndrome in your newborn baby. Tell your doctor right away if you think you are pregnant or if you plan to become pregnant while using this medicine.
Codeine is changed to morphine in the body. Some people change codeine to morphine more quickly than others. These individuals are called “ultra-rapid metabolizers of codeine”.Contact your doctor immediately if you experience extreme sleepiness, confusion, or shallow breathing. These symptoms may indicate that you are an “ultra-rapid metabolizer of codeine”. As a result, there is too much morphine in the body and more side effects of morphine than usual. Children may be especially sensitive to this effect. Do not give this medicine to:
- Children younger than 12 years of age.
- Children younger than 18 years of age who have had surgery removal of tonsils or adenoids.
- Children 12 to 18 years of age who have a high risk for breathing problems (eg, obstructive sleep apnea, obesity, lung disease).
If a nursing mother is an ultra-rapid metabolizer of codeine, it could lead to a morphine overdose in the nursing baby and cause very serious side effects.
For nursing mothers taking this medicine:
- Talk to your doctor if you have any questions about taking codeine or about how this medicine may affect your baby.
- Call your doctor if you become extremely tired and have difficulty caring for your baby.
- Your baby should generally nurse every 2 to 3 hours and should not sleep for more than 4 hours at a time.
- Check with your doctor or hospital emergency room right away if your baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, difficulty breathing, or limpness. These may be symptoms of an overdose and need immediate medical attention.
Do not suddenly stop taking this medicine without first checking with your doctor. Your doctor may want you to gradually reduce the amount you are using before stopping completely. This may help prevent a possible worsening of your condition and reduce the possibility of withdrawal symptoms such as restlessness, chills, muscle pain, runny nose, sweating, tearing of the eyes, or yawning.
This medicine may be habit-forming. If you feel that the medicine is not working as well, do not use more than your prescribed dose. Call your doctor for instructions.
Using narcotics for a long time can cause severe constipation. To prevent this, your doctor may direct you to take laxatives, drink a lot of fluids, or increase the amount of fiber in your diet. Be sure to follow the directions carefully, because continuing constipation can lead to more serious problems.
Before you have any medical tests, tell the medical doctor in charge that you are taking this medicine. The results of some tests may be affected by this medicine.
Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine. Serious side effects can occur if your doctor or dentist gives you certain medicines without knowing that you have been taking butalbital or codeine.
Check with your doctor right away if you have anxiety, restlessness, a fast heartbeat, fever, sweating, muscle spasms, twitching, nausea, vomiting, diarrhea, or see or hear things that are not there. These may be symptoms of a serious condition called serotonin syndrome. Your risk may be higher if you also take certain other medicines that affect serotonin levels in your body.
Using too much of this medicine may cause infertility (unable to have children). Talk with your doctor before using this medicine if you plan to have children.
Do not take other medicines unless they have been discussed with your doctor. This includes prescription or nonprescription (over-the-counter [OTC]) medicines and herbal or vitamin supplements.
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur:
- Confusion (mild)
- mental depression
- unusual excitement (mild)
- Bleeding or crusting sores on the lips
- chest pain
- fever with or without chills
- hive-like swellings on the eyelids, face, lips, or tongue
- hives, itching, or skin rash
- muscle cramps or pain
- red, thickened, or scaly skin
- seeing, hearing, or feeling things that are not there
- sore throat
- sores, ulcers, or white spots in the mouth
- swollen or painful glands
- tightness in the chest
- troubled breathing
Incidence not known
- darkening of the skin
- difficulty with swallowing
- loss of appetite
- overactive reflexes
- poor coordination
- puffiness or swelling of the eyelids or around the eyes, face, lips, or tongue
- talking or acting with excitement you cannot control
- trembling or shaking
- unusual tiredness or weakness
Get emergency help immediately if any of the following symptoms of overdose occur:
Symptoms of overdose
- Anxiety (severe)
- cold and clammy skin
- confusion (severe)
- dizziness, lightheadedness, drowsiness, or weakness (severe)
- excitement (severe)
- increased sleepiness in babies (more than usual)
- increased sweating
- irritability (severe)
- limpness (in babies)
- restlessness (severe)
- slow, fast, or irregular heartbeat
- slurred speech
- stomach cramps or pain
- swelling, pain, or tenderness in the upper abdomen or stomach area
- trembling or shaking of the hands or feet
- trouble sleeping (severe)
- unusually slow or troubled breathing
Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
- Bloated or “gassy” feeling
- drowsiness (mild)
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.